MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0860-B
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation of the returned ruby coil revealed that the embolization coil was detached from its pusher assembly, and the complaint was confirmed.Evaluation revealed that the sr component was fractured.The sr component fracture is likely the cause of the embolization coil detaching from its pusher assembly.If the ruby coil is manipulated against resistance during use, damage such as a sr component fracture may occur.Further evaluation revealed that the embolization coil was unraveled.This damage was incidental to the reported complaint and likely resulted from the sr wire fracture and snaring of embolization coil during removal.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gonadal vein using ruby coils, pod coils, a non-penumbra microcatheter, and a diagnostic catheter.It was reported that access to the target vessel was challenging and long.During the procedure, while attempting to advance a pod coil to the target vessel using the microcatheter and diagnostic catheter, the microcatheter and diagnostic catheter kept kicking out due to the challenging access.Therefore, the pod coil was removed.Subsequently, the same issue occurred with a second pod coil.Therefore, the pod coil was also removed.Next, while advancing a ruby coil to the target vessel, the ruby coil unintentionally detached partially in the microcatheter and partially in the target vessel.It was reported that an attempt was made to push the detached ruby coil into the target location using the pusher assembly; however, it was unsuccessful.Therefore, the physician used a snare device to remove the detached ruby coil.The procedure ended at this point due to radiation exposure because access was challenging and long, and the physician planned to bring the patient back in on a later date.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12792067
Report Number3005168196-2021-02544
Device Sequence Number5644587
Product Code HCG
UDI-Device Identifier00814548018393
UDI-Public00814548018393
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/10/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C0860-B
Device Catalogue NumberRBY4C0860
Device Lot NumberF100274
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2021
Initial Report FDA Received Date11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Patient SexMale
Patient Weight200 KG
Date Report Sent to FDA01/01/2005